Gastrointestinal bleeding during DOACs-anticoagulant therapy. Is there nothing so bad that is not good for something?

Published: 24 February 2017
Author(s): Federico Pasin, Sophie Testa, Pietro Capone, Elena Iiritano, Roberto Grassia
Section: Letter to the Editor

Gastrointestinal (GI) bleeding is a common adverse event associated with conventional anticoagulants, such as vitamin K antagonist (VKA) (e.g. warfarin) [1]. Most such bleeding events are reported to occur within the first year of therapy. Based on clinical trials results, the incidence of GI bleeding is reported to be higher with the direct oral anticoagulants (DOACs), in particular with Rivaroxaban and Dabigatran, when compared with warfarin. As with warfarin-related GI bleeding, DOACs-related GI bleeding could reflect an underlying structural pathology until proven otherwise, and warrants careful and complete investigation [2].